MAUDE Adverse Event Report: INOVO INC BONSAI OXYGEN CONSERVER

INOVO INC BONSAI OXYGEN CONSERVER
Model Number OM-812
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code Fainting (1847)
Date of Event 08/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is used to provide supplemental oxygen to patients with compromised respiratory function.It is not intended nor labeled for use as a life sustaining device.It was stated by the reporter that the patient "passed out" (syncopal episode) while using the conserver and that the conserver was "blowing out on its own" (autopulse).Syncopal episodes are a temporary loss of consciousness and posture, described as "fainting" or "passing out".It is usually related to temporary insufficient blood flow to the brain.It most often occurs when the blood pressure is too low (hypotension) and the heart does not pump a normal supply of oxygen to the brain.Syncope can be caused by neurological disorder, orthostatic hypotension or a side effect of medications.An engineering evaluation of the conserver confirms the initial reporters claim that the unit was autopulsing.The setting of 2 l/min is the most common prescription for home oxygen in the us and this was confirmed by the initial reporter to the patient's prescription.As noted in the follow-up interview of the initial reporter, the bonsai was on setting two (2) in the conserve mode, which produces an average, uniform bolus of 22 ml of oxygen per cycle.The unit was observed to be autopulsing at a rate of 140-150 boluses/minute, which means the device was delivering 140-150 twenty-two milliliter (22 ml) boluses of oxygen per minute.As a result, the volume of oxygen that would be delivered to the patient via the nasal cannula per minute (minute volume) would be 3.08-3.3 liters of oxygen (or essentially 3.08-3.3 l/min).Although this bolus pattern is intermittent and asynchronous with the patient's breathing pattern, there is significant oxygen flowing through the device over the course of each minute, which is available for inhalation.In fact, the minute volume of oxygen delivered would be greater than the amount delivered by a continuous flow oxygen device at the 2 l/min setting.With the information provided, there is insufficient evidence to determine a causal relationship between the unit and the patient's syncopal episode.Although the device was performing out of specification, the fault mode resulted in a rapid, intermittent but near continuous flow (22 ml every 400 milliseconds) of oxygen being delivered to the patient.Because the unit was providing more than enough oxygen to satisfy the patient's oxygen prescription, there is no evidence to support the patient's temporary loss of consciousness (syncopal episode) was caused by the device.
 
Event or Problem Description
The initial reporter claimed that the patient came in to the office for a visit and was seated in the waiting room with the unit on.The patient suddenly started slumping and passed out.The paramedics were then called and transported the patient to the hospital.The initial reporter claimed that the unit was defective, blowing out continuous on its own.A follow-up interview with the initial reporter revealed that unit was set to the patient's prescription of 2 liters of oxygen per minute on conserve mode.He also explained the unit was attached to a cylinder and tested by a service technician who discovered the unit was blowing continuously on conserve mode.No information was available or provided regarding the patient's medical background nor the hospital disposition.

Brand Name
BONSAI OXYGEN CONSERVER
Common Device Name
OXYGEN CONSERVER
Manufacturer (Section D)
INOVO INC
401 leonard blvd north
lehigh acres FL 33971
MDR Report Key6905811
Report Number1062191-2017-00010
Device Sequence Number13709707
Product Code NFB
UDI-Device Identifier00814470020037
UDI-Public(01)00814470020037
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K070740
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberOM-812
Device Lot Number16129
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/29/2017
Initial Report FDA Received Date09/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;